Oklahoma, 2005

Flash Flood in Oklahoma, August 16, 2005

August 16, 2005 · NWS OUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 10:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 10:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT TUE AUG 16 2005

.UPDATE...
POTENTIALLY SIGNIFICANT FLOODING EVENT IN PROGRESS. AREA OF MDT TO
HVY RAIN AND EMBEDDED T-STORMS ACROSS S OK AND N TX EXPECTED TO
WEAKEN GRADUALLY AND SHIFT E LATER TODAY...BUT IN MEANTIME IS
PARKED OVER AREAS THAT HAVE ALREADY RECEIVED THE HEAVIEST RAIN - 4
TO 8 INCHES, LOCALLY HIGHER - OVER THE PAST SEVERAL DAYS. FF WATCH
CONTINUES. WILL LOWER TEMPS AND THICKEN THE CLOUDS IN GRIDS FOR
THIS AFTERNOON...AND RAISE POPS TO 100 UNDER CURRENT RAIN AREAS.

&&

.PREV DISCUSSION... (ISSUED 422 AM CDT TUE AUG 16 2005)

DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING ACROSS NORTH TEXAS AND ARE SPREADING ACROSS MUCH OF MY
TEXAS AREA AND INTO SOUTHWEST OKLAHOMA. KFDR ESTIMATED SOME VERY
HEAVY RAIN TO THE SOUTH AND EAST OF BAYLOR. THINK KFDR RAINFALL
ESTIMATES MAY BE A TOUCH HIGH... BUT THE RAINFALL HAS BEEN QUITE
HEAVY EVEN IF KFDR IS OVERESTIMATING. THE HEAVY RAIN IS NOT QUITE
WITH THE KTLX COVERAGE AREA... BUT A REMINDER THAT WE SWITCHED
KTLX TO A TROPICAL Z/R RELATIONSHIP A COUPLE OF DAYS AGO AND
PRECIPITATION ESTIMATES FROM KTLX HAVE BEEN IN THE BALLPARK THE
LAST COUPLE OF MORNINGS.

PUT UP THE FLASH FLOOD WATCH AGAIN THIS MORNING. THE COVERAGE AREA
IS GENERALLY THE AREAS THAT HAVE HAD OVER 2 INCHES OF RAIN OVER
THE LAST FEW DAYS. GIVEN THE CURRENT CONVECTIVE TRENDS... AM NOT
QUITE AS CONFIDENT IN HEAVY RAIN OVER THE FAR SOUTHEAST PART OF
THE AREA... BUT HEAVY RAIN IS ALMOST A GIVEN IN PORTIONS OF NORTH
TEXAS AND SOUTHWEST AND SOUTH CENTRAL OKLAHOMA THIS MORNING.

OTHERWISE MAIN CHANGES TO THE FORECAST ARE TO KEEP SOMEWHAT HIGHER
POPS IN THE SOUTHEAST FOR TONIGHT... AND AM A BIT LESS AGGRESSIVE
WITH THE WARMING TREND THIS WEEK BECAUSE OF THE SATURATED GROUND
OVER MUCH OF THE AREA FROM THIS RAIN EVENT.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR OKZ028-OKZ030-OKZ031-
     OKZ032-OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-
     OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR TXZ084-TXZ085-TXZ086-
     TXZ087-TXZ088-TXZ089-TXZ090.

&&

24/26
Hazardous weather outlook, Aug 16, 11:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT TUE AUG 16 2005

OKZ004>048-050>052-TXZ083>090-171200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS WILL CONTINUE THIS AFTERNOON BEFORE TAPERING
OFF TONIGHT. A STATIONARY FRONT ACROSS SOUTH CENTRAL OKLAHOMA INTO
WESTERN NORTH TEXAS WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. MEANWHILE... THE EXTENSIVE CLOUD COVER AND
PRECIPITATION OVER THE AREA WILL PRECLUDE STRONG SURFACE HEATING
TODAY AND THEREBY LIMIT THE AMOUNT OF INSTABILITY THAT CAN DEVELOP.
THE PRESENCE OF ONLY MODEST AMOUNTS OF INSTABILITY... ALONG WITH
RELATIVELY WEAK VERTICAL WIND SHEAR... WILL MINIMIZE THE POTENTIAL
FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
THE AIRMASS ACROSS THE SOUTHERN PLAINS REMAINS VERY MOIST. THE
SHOWERS AND THUNDERSTORMS THAT DEVELOP IN THIS ENVIRONMENT WILL
LIKELY PRODUCE HEAVY RAINFALL. WITH THE PREVIOUS HEAVY RAINS OF THE
PAST FEW DAYS... ANY ADDITIONAL HEAVY RAIN COULD RESULT IN
SIGNIFICANT FLOODING IN LOW LYING AREAS... MAINLY ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL TAPER OFF TO ONLY A SLIGHT CHANCE BY LATE
WEDNESDAY. A CHANCE FOR THUNDERSTORMS WILL RETURN IN THE FORECAST
AGAIN THIS WEEKEND AS A COLD FRONT MOVES INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24

In the hours before

Local storm report, Aug 16, 7:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 AM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      HEALDTON                34.23N 97.49W
08/15/2005                   CARTER             OK   EMERGENCY MNGR

            OIL CITY ROAD NEAR HEALDTON CLOSED DUE TO HIGH WATER.

1100 PM     FLASH FLOOD      1 E HEALDTON            34.23N 97.47W
08/15/2005                   CARTER             OK   EMERGENCY MNGR

            HWY 53 EAST OF HEALDTON CLOSED DUE TO HIGH WATER.

0300 AM     FLASH FLOOD      HEALDTON                34.23N 97.49W
08/16/2005                   CARTER             OK   EMERGENCY MNGR

            HWY 76 NEAR HEALDTON CLOSED DUE TO HIGH WATER. ALSO A
            BRIDGE IN HEALDTON WAS OVERTOPPED.

&&

JLP
Local storm report, Aug 16, 7:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 AM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      WICHITA FALLS           33.91N 98.50W
08/15/2005                   WICHITA            TX   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO HIGH WATER INCLUDING IOWA

            PARK ROAD AND FM 369. CARS STALLED AT RUSKIN AND LANSING.

&&

JLP
Local storm report, Aug 16, 8:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 AM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 NNW WEWOKA            35.18N 96.52W
08/14/2005                   SEMINOLE           OK   COUNTY OFFICIAL

            EW125 CLOSED AT NOBLETOWN DUE TO HIGH WATER.

0200 AM     FLASH FLOOD      3 NNW WEWOKA            35.18N 96.52W
08/15/2005                   SEMINOLE           OK   COUNTY OFFICIAL

            EW125 REMAINED CLOSED AT NOBLETOWN DUE TO HIGH WATER.

&&

JLP
Local storm report, Aug 16, 9:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      9 S ADA                 34.65N 96.66W
08/15/2005                   PONTOTOC           OK   FIRE DEPT/RESCUE

            COUNTY ROAD 1630 CLOSED DUE TO HIGH WATER. REPORTED BY
            FITTSTOWN FD.

&&

JLP
Local storm report, Aug 16, 10:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      ARCHER CITY             33.59N 98.63W
08/16/2005                   ARCHER             TX   DEPT OF HIGHWAYS

            FM210 CLOSED FROM ARCHER CITY TO MEGARGEL.

1030 AM     FLASH FLOOD      SEYMOUR                 33.60N 99.26W
08/16/2005                   BAYLOR             TX   DEPT OF HIGHWAYS

            HWY422 BETWEEN SEYMOUR TO JUST WEST OF ARCHER CITY CLOSED
            DUE TO HIGH WATER.

1030 AM     FLASH FLOOD      ARCHER CITY             33.59N 98.63W
08/16/2005                   ARCHER             TX   DEPT OF HIGHWAYS

            HWY210 BETWEEN MEGARGEL AND JUST SOUTH OF ARCHER CITY
            CLOSED DUE TO HIGH WATER.

1030 AM     FLASH FLOOD      LAKE KICKAPOO           33.65N 98.78W
08/16/2005                   ARCHER             TX   DEPT OF HIGHWAYS

            FM368 CLOSED DUE TO HIGH WATER.

1030 AM     FLASH FLOOD      2 E IOWA PARK           33.96N 98.65W
08/16/2005                   WICHITA            TX   DEPT OF HIGHWAYS

            ONE LANE CLOSED DUE TO HIGH WATER ON US287 NEAR FM369.
            ONE VEHICLE ALSO REPORTED WASHED OFF ROAD.

1030 AM     FLASH FLOOD      SEYMOUR                 33.60N 99.26W
08/16/2005                   BAYLOR             TX   DEPT OF HIGHWAYS

            HWY183 CLOSED DUE TO HIGH WATER FROM SEYMOUR TO
            THROCKMORTON COUNTY LINE. HWY422 ALSO CLOSED DUE TO HIGH
            WATER FROM SEYMOUR TO ARCHER COUNTY LINE.

1030 AM     FLASH FLOOD      4 SW SEYMOUR            33.56N 99.31W
08/16/2005                   BAYLOR             TX   DEPT OF HIGHWAYS

            FM2070 CLOSED DUE TO HIGH WATER.

1045 AM     FLASH FLOOD      MUNDAY                  33.45N 99.62W
08/16/2005                   KNOX               TX   LAW ENFORCEMENT

            HW222 FROM MUNDAY TO THROCKMORTON COUNTY LINE CLOSED DUE
            TO HIGH WATER.

1045 AM     FLASH FLOOD      4 E KNOX CITY           33.42N 99.75W
08/16/2005                   KNOX               TX   LAW ENFORCEMENT

            FM2365 CLOSED DUE TO 3 FEET OF WATER OVER ROADWAY.

1115 AM     FLASH FLOOD      JOLLY                   33.88N 98.35W
08/16/2005                   CLAY               TX   LAW ENFORCEMENT

            HW287 CLOSED DUE TO HIGH WATER SE OF JOLLY.

&&

JLP
Local storm report, Aug 16, 11:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1202 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      HENRIETTA               33.82N 98.19W
08/16/2005                   CLAY               TX   EMERGENCY MNGR

            HWY 287 CLOSED BETWEEN JOLLY AND HENRIETTA DUE TO HIGH
            WATER.

&&

JLP

The radar

The Norman radar (KTLX), 99 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
August 16, 12:00 PM CST to 6:00 PM CST
Where
Murray County, 4 mi S of Davis
Reported by
OFFICIAL NWS OBS.
Coordinates
34.450, -97.117

Additional rainfall and runoff during the morning hours of August 16 in Murray County generated another crest on Honey Creek in Turner Falls Park, 4 miles south of Davis, OK. A crest of 2.9 feet at 3:30 pm CST on August 16 made a low water crossing near the park entrance impassible for a few hours during the afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473540.